North Dakota, 2019Damaging Wind in North Dakota, August 1, 2019
August 1, 2019 · NWS FGF · 1 event in 1 county or zone
Thunderstorms over southwest Manitoba tracked south-southeast into the northern Devils Lake region and the northern Red River Valley during the late evening of July 31st and early morning hours of August 1st. Some of these storms produced large hail and damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms over southwest Manitoba tracked south-southeast into the northern Devils Lake region and the northern Red River Valley during the late evening of July 31st and early morning hours of August 1st. Some of these storms produced large hail and damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 31, 10:55 PM CST, 1 hour 40 minutes earlier.
Area forecast discussion, Jul 31, 10:55 PM CST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1155 PM CDT Wed Jul 31 2019
.UPDATE...
Issued at 1155 PM CDT Wed Jul 31 2019
Adjusted POPs for current radar trends.
&&
.SHORT TERM...(This evening through Thursday)
Issued at 335 PM CDT Wed Jul 31 2019
The main challenge for this time frame is thunder chances.
Currently not a lot is happening. There was a lot of cloud cover
west of the FA this morning, which limited the heating somewhat.
However it is fairly clear now with temperatures back into the low
80s and dew points in the mid 60s to low 70s. This is giving
surface based CAPE values of 3000+ J/kg over western and central
ND with just a little CIN left. Effective shear is around 30
knots and precipitable water values at about 1.2 to 1.3 inches.
Surface boundaries are a little diffuse. However high resolution
models do show storms developing over western ND in the late
afternoon and early evening. Some of these storms may hold
together as they reach the Devils Lake region by mid to late
evening. However, the sun will be setting by then and the low
level jet and 850mb warm advection is not that impressive.
Therefore think these storms will weaken as they approach the
Devils Lake region. Think most activity will diminish by late
evening, but some of the high resolution models show a shower or
weak storm lingering into the overnight hours up along the
Canadian border.
Thunder possibilities into Thursday are a bigger challenge. A
remnant surface boundary may be draped across the northern half of
the FA on Thursday. Some models show additional shower and weaker
storm activity lingering in the morning, but there are better
chances for a few strong to severe storms again by afternoon. The
northern half of the FA remains in a marginal risk, so the
potential is there.
.LONG TERM...(Thursday night through Wednesday)
Issued at 335 PM CDT Wed Jul 31 2019
Lots of uncertainty by Thursday night, so pretty much left low
precipitation chances across the entire FA. Should have a better
idea on how much activity may linger Thursday night with later
forecasts.
Thunderstorms will be possible for late day and eve Fri, but weak
forcing for ascent will allow for only isolated storms. Continued
weak deep layer shear will also limit the severe potential. What we
will have at the surface should be a weak synoptic boundary
somewhere over the northern forecast area below mainly
northwest flow aloft.
This northwest flow will always make it difficult to pinpoint
spatial and temporal extent of storms, but there is indication of a
somewhat more substantial surface boundary and associated upper wave
for later Sun. Another opportunity presents about 24 to 36 hours
later, then a more zonal upper pattern could make for a more settled
dry period Tue into the middle of next week.
Temps during the period will rise to above average levels, mainly
in the mid to upper 80s Fri through Mon, trending down a bit
thereafter. Lows will be in the balmy 60s much of the time.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1155 PM CDT Wed Jul 31 2019
Kept a VCTS mention in KDVL for the first few hours of the TAF
period, as high res models show convection building south into
that area. Otherwise conditions will be VFR throughout the period
with high and mid clouds. Winds will be from the southeast to
southwest at 12 kts and below.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&
UPDATE...JR
SHORT TERM...Godon
LONG TERM...WJB/Godon
AVIATION...JR
Hazardous weather outlook, Jul 31, 2:39 PM CST, 9 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
339 PM CDT Wed Jul 31 2019
MNZ001>009-013>017-022>024-027>032-040-NDZ016-026>030-038-039-049-
052-053-012045-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Eastern Walsh County-
Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-
Sargent-Richland-
339 PM CDT Wed Jul 31 2019
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...This Afternoon and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Isolated thunderstorms are possible each afternoon and evening
Thursday through Saturday. The best chance for storms will be
along and north of Highway 200 for Thursday. Confidence in storm
locations remains low for Friday and Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
NDZ006>008-014-015-024-054-012045-
Towner-Cavalier-Pembina-Benson-Ramsey-Eddy-Western Walsh County-
339 PM CDT Wed Jul 31 2019
This hazardous weather outlook is for portions of eastern North
Dakota.
.DAY ONE...This Afternoon and Tonight
Isolated severe thunderstorms are possible after 8 PM, with 1 inch
hail and 60 mph wind gusts being the main hazard.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Isolated thunderstorms are possible each afternoon and evening
Thursday through Saturday. The best chance for storms will be
along and north of Highway 200 for Thursday. Confidence in storm
locations remains low for Friday and Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
In the hours before
Special weather statement, Jul 31, 10:58 PM CST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1158 PM CDT Wed Jul 31 2019
NDZ007-010545-
Cavalier ND-
1158 PM CDT Wed Jul 31 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CAVALIER COUNTY
UNTIL 1245 AM CDT...
At 1157 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Clyde, or 16 miles west of Langdon, moving south at 20
mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This strong thunderstorm will be near...
Munich around 1220 AM CDT.
Alsen around 1230 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4886 9884 4887 9867 4857 9858 4856 9888
TIME...MOT...LOC 0457Z 354DEG 18KT 4879 9874
AM
Local storm report, Jul 31, 11:24 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1224 AM CDT THU AUG 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 AM TSTM WND GST LANGDON 48.76N 98.37W
08/01/2019 E60.00 MPH Cavalier ND TRAINED SPOTTER
TREE BRANCHES DOWN AND NICKEL SIZED HAIL.
&&
JRLocal storm report, Jul 31, 11:26 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1226 AM CDT THU AUG 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1224 AM HAIL EDINBURG 48.50N 97.86W
08/01/2019 E1.75 INCH WALSH ND BROADCAST MEDIA
&&
JRLocal storm report, Jul 31, 11:28 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1228 AM CDT THU AUG 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1224 AM HAIL EDINBURG 48.50N 97.86W
08/01/2019 E1.75 INCH Walsh ND BROADCAST MEDIA
A FEW GOLF BALL SIZED STONES AND MANY SMALLER ONES. ROAD
WAS COVERED AT ONE POINT.
&&
JRSpecial weather statement, Jul 31, 11:36 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1236 AM CDT Thu Aug 1 2019
NDZ007-015-054-010630-
Western Walsh County ND-Ramsey ND-Cavalier ND-
1236 AM CDT Thu Aug 1 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CAVALIER...NORTHEASTERN
RAMSEY AND NORTHWESTERN WALSH COUNTIES UNTIL 130 AM CDT...
At 1235 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Langdon to Loma to near Alsen. Movement
was southeast at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Strong thunderstorms will be near...
Loma around 1240 AM CDT.
Osnabrock around 100 AM CDT.
Nekoma around 110 AM CDT.
Hampden, Hove Mobile Park and Milton around 120 AM CDT.
Derrick, Edmore and Fairdale around 130 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4880 9821 4856 9793 4855 9793 4854 9791
4850 9786 4849 9786 4838 9832 4839 9877
4872 9886 4873 9854
TIME...MOT...LOC 0535Z 335DEG 12KT 4873 9825 4865 9851 4866 9875Local storm report, Jul 31, 11:44 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1244 AM CDT THU AUG 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1212 AM HAIL 3 N LANGDON 48.81N 98.37W
08/01/2019 E0.75 INCH Cavalier ND TRAINED SPOTTER
PENNY SIZED HAIL TURNING DECKS WHITE.
&&
JRThunderstorm Wind, Walsh
- When
- August 1, 12:35 AM CST
- Where
- Walsh County, 9.89 mi SSW of Adams
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 48.290, -98.160
Wind driven hail damaged crops across portions of southeast Shepherd and northeast Sauter townships.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Kentucky, August 1, 20191 death · 1 event
- Flash Flooding in Kansas, August 1 to 2, 2019$755,000 · 15 events
- Flooding in New York, August 1 to 24, 2019$710,000 · 7 events
- Flash Flood and Hail in Virginia, August 1 to 2, 2019$260,000 · 2 in hail · 18 events
- Flash Flood in South Dakota, August 1 to 2, 20192 injured · $250,000 · 1 event
- Hail and Damaging Winds in Georgia, August 1, 2019$134,000 · 1 in hail · 13 events
- Flooding in South Dakota, August 1 to 31, 2019$160,000 · 5 events
- Flash Flooding and Hail in Colorado, August 1, 2019$95,000 · 1.75 in hail · 9 events
- Flooding in South Dakota, August 1 to 31, 2019$80,000 · 10 events
- Flash Flood and Damaging Winds in North Carolina, August 1, 2019$52,000 · 50 kt wind · 9 events
- Hail and Damaging Winds in Delaware, August 1, 20192 injured · 1 in hail · 11 events
- Flash Flood and Flooding in Ohio, August 1, 2019$18,000 · 1.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 833236.